Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2002, 3:31 PM MDT for Adams County, Denver County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2002, 3:31 PM MDT (21:31 UTC)
- Expired
- Aug 5, 2002, 6:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 052131 FFWDEN COC001-031-060000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 328 PM MDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO * UNTIL 600 PM MDT * AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN AND WESTERN DENVER INTERNATIONAL AIRPORT...OR ABOUT 19 MILES NORTHEAST OF DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...COMMERCE CITY...DENVER INTERNATIONAL AIRPORT...BARR LAKE AND BRIGHTON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM THIS STORM IN THE LAST HOUR. AN AUTOMATED RAIN GAUGE LOCATED IN EXTREME NORTHWEST CORNER OF DENVER INTERNATIONAL AIRPORT HAS RECORDED 2.31 INCHES DURING THE SAME PERIOD. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3991 10484 3982 10471 3999 10458 4000 10478 BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:57 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 5, 2:57 PM MDT, 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 257 PM MDT MON AUG 5 2002 TONIGHT: SATELLITE AND RADAR PICTURES ARE INDICATING A PRONOUNCED BOUNDARY FROM AROUND THE DENVER AREA EASTWARD ACROSS SOUTHERN WASHINGTON COUNTY. THE BOUNDARY WAS PUSHING SLOWLY NORTHWARD. SCATTERED POPS WILL SUFFICE IN MOST AREAS THIS EVENING AND WILL MENTION SOME HEAVY RAIN. FOR THE SOUTHEASTERN FORECAST AREA ...ISOLATED POPS LOOK GOOD. TUESDAY THROUGH THURSDAY: MODELS KEEP PERSISTENCE GOING THROUGH THURSDAY. PLENTY OF MIDDLE AND UPPER UPPER MOISTURE TO CONTINUE WITH THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST AREA. THE WATER VAPOR PICTURES ALSO SHOW A DECENT FETCH OF MOISTURE TO COME FOR A COUPLE DAYS ANYWAY. THE LOW LEVEL FLOW REMAINS WITH AN EASTERLY COMPONENT OF SOME SORTS INTO THURSDAY AS WELL. GRIDS SHOW GOOD LOW LEVEL MOISTURE OVER THE WESTERN HALF OF THE FORECAST AREA THROUGH THE PERIOD...HOWEVER THE EASTERN PLAINS ARE SOMEWHAT DRIER FOR MOST OF THE TIME. GRIDS SHOW SOME WEAK SYNOPTIC SCALE ASCENT AROUND AND DECENT POTENTIAL INSTABILITY. HOWEVER...THE THE STABLE LAPSE RATES ALSO CONTINUE BETWEEN 500-400 MB. WELL GO WITH SCATTEREDS FOR MOST OF THE FORECAST AREA...LESS OVER THE EASTERN ZONES. TEMPERATURES SHOULD REMAIN PERSISTENT AS WELL. IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY: ON FRIDAY...THE MEDIUM RANGE MODELS CONTINUING SHOWING A FAIRLY DECENT UPPER TROUGH PUSHING THROUGH THE FORECAST AREA WITH SOME LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE...THEN NORTHWESTERLY FLOW ALOFT ON SATURDAY. THE UPPER RIDGE CENTER SHIFTS BACK INTO THE SOUTHWESTERN UNITED STATES BY SATURDAY AND THE MIDDLE AND UPPER LEVEL MOISTURE OVER THE FORECAST AREA DISAPPEARS. WILL KEEP THE DRY GOING SUNDAY AND MONDAY. COULD THE PONTOON BE OVER? RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 5, 10:30 AM MDT, 5 hours 1 minute before
COZ030>051-052000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT MON AUG 5 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: HIGH PRESSURE REMAINS OVER THE CENTRAL PLAINS STATES WITH A GENERAL SWATH OF DEEP MOISTURE ACROSS MUCH OF WESTERN COLORADO. THERE IS SOME DRIER AND MORE STABLE AIR MOVING IN FROM SOUTHEAST COLORADO AND WESTERN KANSAS THIS MORNING WHICH WILL REDUCE THUNDERSTORM CHANCES ACROSS PORTIONS OF FAR EASTERN COLORADO. MOISTURE WILL BE POOLING UP AGAINST THE FOOTHILLS WITH SOUTHEAST WINDS AT THE SURFACE. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE MOUNTAINS...FOOTHILLS...AND ADJACENT AREAS THROUGH THIS EVENING. STORMS WILL BEGIN OVER THE MOUNTAINS AROUND THE NOON HOUR...AND SPREAD OUT OVER THE ADJACENT PLAINS BETWEEN 2 AND 3 PM...AND LATER ON FURTHER EAST. STEERING WINDS WILL BE FROM THE SOUTH WITH SOME MOVEMENT OF STORMS BETWEEN 10-15 MPH...WITH TRAINING OF ECHOES OVER THE SAME AREAS A POSSIBILITY. AGAIN...HEAVY RAIN WITH THE STORMS WILL BE THE MAIN THREAT TODAY WITH THE MAIN FLOODING POTENTIAL OVER THE BURN AREAS...ESPECIALLY OVER HAYMAN BURN AND FRONT RANGE FOOTHILLS. RAINFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE STRONGEST STORMS. SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WILL BE APPRECIATED. OUTLOOK FOR TUESDAY: SLIGHTLY DRIER AIR FOR TUESDAY...BUT ENOUGH MOISTURE AND HEATING FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 56 min |
| Aug 4, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 54 min |
| Aug 4, 7:42 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Aug 4, 8:54 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 51 min |
| Aug 4, 9:58 PM MDT | Flash Flood Warning | BOU | Sedgwick | 3 hr |
| Aug 5, 2:40 PM MDT | Flash Flood Warning | BOU | Jefferson, Park | 3 hr |
| Aug 5, 3:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 48 min |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 40 min |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 55 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Aug 5, 5:48 PM MDT | Flash Flood Warning | BOU | Larimer | 117 min |
| Aug 5, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.